Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 130, NWS Sioux Falls, SD

July 8, 20205 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2020, 10:46 PM CDT for 5 counties in South Dakota. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 10:46 PM CDT (03:46 UTC)
Expired
Jul 8, 2020, 11:45 PM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:46 PM CDTTSTM WND GST 606 Wnw Virgil, SDDELAYED REPORT. PUBLIC ESTIMATES 60 MPH WIND GUST AS THE STRONG WINDS DISPLACED SILO DUMP WAGONS.
Jul 8, 10:55 PM CDTTSTM WND DMG3 N Bancroft, SDDELAYED REPORT. A COUPLE 6-8 INCH DIAMETER TREE BRANCHES DOWN DUE TO THE STRONG WINDS.
Jul 8, 10:55 PM CDTHAIL 0.75Wolsey, SDMOSTLY PEA SIZE HAIL WITH SOME UP TO PENNY SIZE. WINDS TO AROUND 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3268 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
2.3
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KFSD 090346
SVRFSD
SDC005-073-077-097-111-090445-
/O.NEW.KFSD.SV.W.0130.200709T0346Z-200709T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1046 PM CDT Wed Jul 8 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Kingsbury County in east central South Dakota...
  Northeastern Sanborn County in east central South Dakota...
  Beadle County in east central South Dakota...
  Northeastern Jerauld County in central South Dakota...
  Northeastern Miner County in east central South Dakota...

* Until 1145 PM CDT.

* At 1046 PM CDT, severe thunderstorms were located along a line 
  extending from near Hitchcock to Virgil, and another line from 
  Willow Lake to Iroquois moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Huron, Lake Thompson State Recreation Area, De Smet, Lake Preston,
  Wolsey, Alpena, Iroquois, Cavour, Yale, Virgil, Erwin, Broadland
  and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9785 4454 9736 4419 9735 4419 9869
      4462 9852 4463 9786
TIME...MOT...LOC 0346Z 231DEG 21KT 4465 9828 4423 9862 

HAIL...1.00IN
WIND...60MPH
 
$$

APT
2 follow-up statements
024 
WWUS53 KFSD 090415
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1115 PM CDT Wed Jul 8 2020

SDC073-097-111-090424-
/O.CAN.KFSD.SV.W.0130.000000T0000Z-200709T0445Z/
Sanborn SD-Jerauld SD-Miner SD-
1115 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANBORN...
NORTHEASTERN JERAULD AND NORTHEASTERN MINER COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central South Dakota.

LAT...LON 4455 9785 4454 9752 4441 9752 4443 9859
      4462 9852 4463 9786
TIME...MOT...LOC 0414Z 231DEG 21KT 4475 9811 4433 9845 

$$

SDC005-077-090445-
/O.CON.KFSD.SV.W.0130.000000T0000Z-200709T0445Z/
Kingsbury SD-Beadle SD-
1115 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN KINGSBURY AND NORTHERN BEADLE COUNTIES...

At 1114 PM CDT, severe thunderstorms were located along a line 
extending from near Hitchcock to near Wolsey moving northeast at 25 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yale, Broadland and Bancroft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9785 4454 9752 4441 9752 4443 9859
      4462 9852 4463 9786
TIME...MOT...LOC 0414Z 231DEG 21KT 4475 9811 4433 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

APT
645 
WWUS53 KFSD 090444
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1144 PM CDT Wed Jul 8 2020

SDC005-077-090454-
/O.EXP.KFSD.SV.W.0130.000000T0000Z-200709T0445Z/
Kingsbury SD-Beadle SD-
1144 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGSBURY AND
NORTHERN BEADLE COUNTIES WILL EXPIRE AT 1145 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central South Dakota.

LAT...LON 4455 9785 4454 9752 4441 9752 4443 9859
      4462 9852 4463 9786
TIME...MOT...LOC 0444Z 231DEG 21KT 4486 9792 4444 9826 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:01 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 6:01 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
601 PM CDT Wed Jul 8 2020

.SHORT TERM...(This Evening through Thursday)
Issued at 222 PM CDT Wed Jul 8 2020

Mid and upper level clouds across most of eastern SD with some
clearing in central SD. This has allowed for some heating in central
SD but temperatures still mostly upper 80s to lower 90s at 19z. The
surface front was just west of the area. Latest HRRR starting to
back off on the more widespread convection in the James Valley from
about 22-01z and starting development a little later and mostly in
south central SD. Thunderstorms do still expand northward after this
but more in the 1-3z window. This seems to make some sense as the
cap is fairly robust and the HRRR and RAP were both eroding the cap
by what appears to be some sort of diurnal mixing of moisture
upwards. This seems pretty likely, but not sure if the 6 to 10
degree C rises in dew point and a 2 degree C or so fall in
temperature near 700 mb is plausible. There is no mid level moisture
upstream at DDC or LBF. If the cap cannot break late this afternoon
there does appear to be a wave moving into the panhandle of NE that
could move into north central NE from roughly 0-3z and would kick
start the convection. One other concern is the surface low to the
northwest is steady state or filling a bit so the winds at the
surface are not back and converging on the surface front but
remaining southwest. Once the convection gets going suspect that
anything that can develop north of I-90 will move northeast and
dissipate shortly after sunset or become more organized north of our
area. The activity in NE has a better chance of holding together
into the later night hours and could bring a MCV into northwest IA
Thursday morning. This would bring a chance for some isolated strong
updrafts into IA on Thursday morning and early afternoon.

As for the environment, if storms get going in central SD late this
afternoon CAPE values are burly, around 2500 to 3000 J/kg with
decent unidirectional shear. This might support a splitting
supercell or two with left movers racing north northeast about 35
to 40 mph and right movers moving southeast about 15 to 20 mph. Low
level inflow oriented from the south and southwest so in all
likelihood storms will progress east and southeast for a time, then
start to drop a little more due south as the new updrafts form and a
possible cold pool starts to drive development. Later tonight it
would mainly be a wind threat and this would likely be close to the
Missouri River.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Jul 8 2020

On Thursday increased pops in northwest IA with concerns that the
MCV will drift northeast and bring some showers and thunderstorms.
The main concerns for this will likely be farther east but northwest
IA should still see some activity. And once again a few stronger
updrafts are possible with hail the main threat. Otherwise
temperatures and humidity will be a bit more seasonal with highs in
the 80s and dew points in the 60s.

Thursday night should be quiet as upper level ridging spreads across
the area. This will allow for quieter weather, lighter winds and
Friday morning lows in the lower to mid 60s.

Friday and especially Friday night have some red flags for severe
weather potential. A fairly strong wave is expected to move onto the
Western High Plains and into eastern SD, southwest MN and northwest
IA by evening. Models very agreeable in producing a westerly upper
level jet with winds averaging about 50 to 90 knots. This really
cranks up the low and mid level wind field and in turn of course
offers a significant increase in available shear. CAPE values appear
as though they will be a bit lower, likely 1500 to 2000 J/kg. Would
expect an environment like this to produce a larger scale bowing
segment if model timing is correct.

Saturday continues the trend of highs in the 80s as the main wave
associated with this strong jet streak drops southeast. Will likely
see some lingering showers and thunderstorms east of Interstate 29
but for now looks like a dry sounding so only small chances.

Saturday night through Sunday night looks quiet with dry northwest
flow aloft. There are hints that another fairly strong wave will
move into the area on Monday but Monday through Wednesday far enough
out to not really bite on anything other than what looks like a
continued busy weather pattern with highs in the 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CDT Wed Jul 8 2020

Main impact this evening will be scattered thunderstorms
developing along a weak cold front, likely remaining east of
KHON/K9V9 and west of Interstate 29 early this evening. This
activity will affect locations near KHON initially, then trek
east overnight toward KFSD and KSUX with strong wind gusts, large
hail, and heavy rain possible with the strongest storms this
evening. Confidence is low as to whether storms will make it to
KFSD and KSUX; could see storms, just rain, or just lower VFR
ceilings, most likely from 04-08z near KFSD and 07z-11z at KSUX.

Outside of storms, VFR conditions are expected. Gusty south winds
should decrease after sunset, turning north behind the front
overnight. Expect VFR conditions to prevail early Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Jul 8, 5:32 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Wed Jul 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
091045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
532 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible this evening into the overnight hours.
Some thunderstorms may produce hail to the size of nickels and wind
gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible Thursday morning. An isolated
wind gust to 60 mph is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 8 pm tonight.

MNZ071-072-080-097-098-SDZ038>040-050-052>070-091045-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
532 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible late this afternoon into this evening.
Some thunderstorms may produce hail up to two inches in diameter and
wind gusts to 75 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected Friday night. These storms may
produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

In the hours before

Local storm report, Jul 8, 9:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 WSW PICKSTOWN         43.05N 98.57W
07/08/2020  M68 MPH          GREGORY            SD   MESONET

            MESONET STATION 244 SD RWIS FT. RANDALL DAM.

&&

SSC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:28 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson47 min
Jul 8, 9:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury43 min
Jul 8, 10:02 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn43 min
Jul 8, 10:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.